Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 14, NWS Bismarck, ND

May 27, 2018McKenzie County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 27, 2018, 12:06 AM CDT for McKenzie County, North Dakota. It was in force for 54 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2018, 12:06 AM CDT (05:06 UTC)
Expired
May 27, 2018, 1:00 AM CDT
In force
54 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County McKenzie County, ND

The radar

The Glasgow radar (KGGW), 215 km from the middle of the area, began a volume at 05:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 12:46 AM CDTTSTM WND GST 642 N Alexander, NDSEVERE T-STORM WIND GUST MEASURE BY DAVIS WEATHER INSTRUMENT.
May 27, 1:07 AM CDTTSTM WND DMG7 Sse Arnegard, NDCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1 WNW ARNEGARD. A BARN (MOBILE HOME SIZED) WAS HEAVILY DAMAGED. ESTIMATED WINDS WERE 70 MPH.
May 27, 1:08 AM CDTTSTM WND DMG1 Wnw Arnegard, NDA BARN WAS REPORTED DAMAGED. REPORT RELAYED BY STATE RADIO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 6:36 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 5.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2018-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2018-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1409 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
2385 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

129 
WUUS53 KBIS 270506
SVRBIS
NDC053-270600-
/O.NEW.KBIS.SV.W.0014.180527T0506Z-180527T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
1206 AM CDT SUN MAY 27 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Western McKenzie County in northwestern North Dakota...

* Until 100 AM CDT/midnight MDT/.

* At 1205 AM CDT/1105 PM MDT/, severe thunderstorms were located
  along a line extending from Fort Union Trading Post to near Intake,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near,
  Fort Union Trading Post around 1110 PM MDT.

Other locations impacted by these severe thunderstorms include Sather
Dam, Cartwright, Charbonneau and Rawson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4800 10404 4797 10401 4799 10397 4796 10391
      4797 10387 4801 10386 4800 10382 4798 10382
      4803 10379 4803 10353 4801 10350 4804 10343
      4803 10336 4804 10323 4733 10385 4733 10403
TIME...MOT...LOC 0505Z 254DEG 28KT 4798 10406 4727 10451 

HAIL...1.00IN
WIND...60MPH
 
$$

EDWARDS
2 follow-up statements
010 
WWUS53 KBIS 270526
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1226 AM CDT SUN MAY 27 2018

NDC053-270600-
/O.CON.KBIS.SV.W.0014.000000T0000Z-180527T0600Z/
McKenzie ND-
1226 AM CDT SUN MAY 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM
CDT/MIDNIGHT MDT/ FOR WESTERN MCKENZIE COUNTY...

At 1226 AM CDT/1126 PM MDT/, severe thunderstorms were located along
a line extending from 11 miles east of Fort Union Trading Post to 11
miles southwest of Skaar, moving east at 35 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Alexander, Arnegard, Fort Union Trading Post, Sather Dam, Cartwright,
Charbonneau and Rawson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4800 10404 4797 10401 4799 10397 4796 10391
      4797 10387 4801 10386 4800 10382 4798 10382
      4803 10379 4803 10353 4801 10350 4804 10343
      4803 10336 4804 10323 4733 10385 4733 10403
TIME...MOT...LOC 0526Z 258DEG 32KT 4801 10380 4730 10425 

HAIL...1.00IN
WIND...70MPH
 
$$

EDWARDS
711 
WWUS53 KBIS 270542
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1242 AM CDT SUN MAY 27 2018

NDC053-270600-
/O.CON.KBIS.SV.W.0014.000000T0000Z-180527T0600Z/
McKenzie ND-
1242 AM CDT SUN MAY 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM
CDT/MIDNIGHT MDT/ FOR WESTERN MCKENZIE COUNTY...

At 1241 AM CDT/1141 PM MDT/, severe thunderstorms were located along 
a line extending from 6 miles northwest of Alexander to near Skaar, 
moving east at 35 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Alexander, Arnegard, Fort Union Trading Post, Sather Dam, Cartwright,
Charbonneau and Rawson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4800 10404 4797 10401 4799 10397 4796 10391
      4797 10387 4801 10386 4800 10382 4798 10382
      4803 10379 4803 10353 4801 10350 4804 10343
      4803 10336 4804 10323 4733 10385 4733 10403
TIME...MOT...LOC 0541Z 286DEG 31KT 4791 10375 4759 10384 4733 10409 

HAIL...1.00IN
WIND...70MPH
 
$$

EDWARDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 10:24 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, May 26, 10:24 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1024 PM CDT Sat May 26 2018

.UPDATE...

Issued at 1021 PM CDT Sat May 26 2018

POPs were again scaled back a bit as there has been little
development east of the main convection across eastern Montana
thus far. High res models though continue to advertise development
into western ND 03-05Z. Severe Thunderstorm Watch 122 continues.

UPDATE
Issued at 836 PM CDT Sat May 26 2018

Thunderstorm activity remains over eastern Montana, and appears to
be 1-2 hours yet before far western ND will see any of this
activity based on latest high res model output. Thus delayed
bringing convection across the MT/ND border until closer to
03-04Z. Latest HRRR and other high res models also continue to
develop convection across northern SD and into my south central
and perhaps my southeast after 05Z, as the low level jet develops
from the central high plains north-northeast across
western/central SD into my the southern half of ND.

UPDATE
Issued at 704 PM CDT Sat May 26 2018

SPC went with a severe t-storm watch for most of western North
Dakota now through early Sunday morning. Drier air across
northwestern ND kept the watch south of the Missouri River, which
high res CAMs support. The question is then what materializes
later this evening as the area of storms move into central ND.
There is some potential for an MCS/linear line developing and
turning southeast, impacting south central ND later this evening
and overnight as a strong low level jet develops across the
central Dakotas. A possible eastward expansion of the watch is
thus possible and will be monitored over the next several hours.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 214 PM CDT Sat May 26 2018

Main highlight is the transition from dry conditions this
afternoon to an increasing threat for showers/thunderstorms
overnight. Severe weather with large hail and damaging winds
remains possible favoring western North Dakota tonight.

Mid/upper level ridge will shift from western ND this afternoon
into eastern ND by 12z Sunday. Per water vapor loop, an upper
level low circulating over north central Nevada will slowly
translate north and east and into North Dakota Tuesday/Tuesday
night. Several shortwaves will eject out from this main low until
early next week. A couple shortwaves tonight traversing from south
central Montana into western North Dakota will result in the
development of showers/thunderstorms. CAM's show discrete cells
developing in eastern Montana this evening (00z-03z), from Miles
City to Glasgow, gradually morphing into a larger area after 03z.
There appears to be a broken line of thunderstorms embedded within
the main area that will enter western ND between 03z-06z Sunday.
SPC continues with a slight risk for severe thunderstorms with
large hail and damaging winds, especially western North Dakota.
Further expansion and strength of the convection after midnight
will be tied to the low level jet and moisture advection into
central ND. For most of tonight, cloud bases will remain high
across central ND, closer to the ridge axis; while lowering across
the far west closest to the highest instability and approaching
shortwaves and associated showers and thunderstorms mentioned
above. Thus wind and hail are the primary threats. There will be
a window of opportunity between 06z-12z Sunday that with an
increasing low level southerly jet, moisture advection and
elevated instability will lead to additional development of
showers and thunderstorms for central ND late tonight through
sunrise Sunday.

Lingering convection early morning Sunday should wane in coverage
during the day. then ramp back up Sunday evening/Sunday night,
with the approach of the next mid level low.

.LONG TERM...(Sunday night through Saturday)
Issued at 214 PM CDT Sat May 26 2018

Periods of showers and thunderstorms, some severe per SPC remain
in the forecast Sunday night through Monday night. A deeper
southerly flow/moisture ensues as the main upper low from Nevada
approaches. Instability and shear remain in place for severe
weather especially central and southern North Dakota. A brief
break in the showers/thunderstorms Wednesday as the upper low
departs. Then southwesterly flow initiates again for more chances
of showers/thunderstorms Friday and Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)

Issued at 704 PM CDT Sat May 26 2018

An area of showers and thunderstorms will shift from eastern
Montana this evening and into western North Dakota between
02z-05z this evening. KISN and KDIK have the highest chance and
confidence for showers/thunderstorms. KMOT and KBIS will then see
chances overnight, after 06Z. Would anticipate some chances for
severe weather this evening from 02-05Z for KDIK and KISN. Cloud
bases will initially be high as showers/storms develop (9kft to
10kft), then lower with time towards 12z, but still remaining
VFR.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...NH
SHORT TERM...KS
LONG TERM...KS
AVIATION...NH
Hazardous weather outlook, May 26, 6:53 PM CDT, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
653 PM CDT Sat May 26 2018

NDZ017-018-031>033-040-041-043-044-280000-
McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-
Adams-
653 PM CDT Sat May 26 2018 /553 PM MDT Sat May 26 2018/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Tonight

A severe thunderstorm watch is in effect until 1 AM MDT. Scattered
thunderstorms are expected to develop across eastern Montana, and
move into western North Dakota this evening. Large hail to around
golf ball size, and damaging wind gusts to 75 mph, are the main
threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periodic thunderstorms are expected Sunday through Tuesday, with
severe weather possible. Chances for thunderstorms return Thursday
and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed. Please call in your reports, or
share your reports via social media.

NDZ001>003-009>011-019>021-034>036-042-045>047-050-280000-
Divide-Burke-Renville-Williams-Mountrail-Ward-Mercer-Oliver-
McLean-Morton-Burleigh-Kidder-Grant-Sioux-Emmons-Logan-McIntosh-
653 PM CDT Sat May 26 2018 /553 PM MDT Sat May 26 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...Tonight

There is a chance for strong to severe thunderstorms tonight,
with large hail to quarter size and wind gusts to 65 mph
possible. Stay tuned for updated information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periodic thunderstorms are expected Sunday through Tuesday, with
severe weather possible. Chances for thunderstorms return Thursday
and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ004-005-012-013-022-023-025-037-048-051-280000-
Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Stutsman-
La Moure-Dickey-
653 PM CDT Sat May 26 2018

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Tonight

There is a chance for thunderstorms tonight, with some
thunderstorms strong to possibly severe. Stay tuned for updated
information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periodic thunderstorms are expected Sunday through Tuesday, with
severe weather possible. Chances for thunderstorms return Thursday
and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Heinert

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 12:11 AM CDTSpecial Weather StatementBISWilliams34 min
May 27, 12:55 AM CDTSevere Thunderstorm WarningBISBillings, Golden Valley, McKenzie65 min
May 27, 1:43 AM CDTSevere Thunderstorm WarningBISDunn, McKenzie, McLean, Mountrail62 min
May 27, 2:02 AM CDTSpecial Weather StatementBISGolden Valley43 min
May 27, 2:11 AM CDTSpecial Weather StatementBISLogan34 min
May 27, 2:44 AM CDTSevere Thunderstorm WarningBISMcLean, Mountrail, Ward46 min
May 27, 2:49 AM CDTSpecial Weather StatementBISMercer41 min
May 27, 2:58 AM CDTSpecial Weather StatementBISBurleigh, Dickey, Kidder, LaMoure, Logan47 min
May 27, 3:28 AM CDTSevere Thunderstorm WarningBISMcHenry, McLean, Mercer, Ward62 min
May 27, 4:03 AM CDTSpecial Weather StatementBISFoster, LaMoure, Sheridan, Stutsman, Wells42 min
May 27, 4:05 AM CDTSpecial Weather StatementBISBurleigh, Grant, Morton, Oliver25 min
May 27, 4:13 AM CDTSpecial Weather StatementBISSheridan32 min
May 27, 4:45 AM CDTSpecial Weather StatementBISSheridan30 min
May 27, 5:20 AM CDTSevere Thunderstorm WarningBISFoster, Kidder, Stutsman, Wells55 min
May 27, 7:37 AM CDTSpecial Weather StatementBISMcIntosh53 min
May 27, 9:11 AM CDTSpecial Weather StatementBISLaMoure49 min
May 27, 10:26 AM CDTSpecial Weather StatementBISStutsman49 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.